Parkinsonism is a neurological syndrome characterised by resting tremors, uncontrollable movements, muscle rigidity, slurred speech, postural instability, difficulty maintaining balance and unsteady gait. Very often, the terms ‘Parkinsonism’ and ‘Parkinson’s disease’ are confused with each other. It should be noted that clinically these terms have different meanings.

Parkinsonism is a generic name given to a group of characteristics that can be seen in multiple neurological disorders including Parkinson’s disease. In other words, Parkinsonism is a feature seen in Parkinson’s disease. Besides Parkinson’s disease, Parkinsonism can be caused by various other medical problems such as brain damage, progressive supranuclear palsy, corticobasal degeneration, multiple system atrophy, dementia, encephalitis, HIV/AIDS, meningitis, strokeWilson’s disease and induced by certain drugs.

What is Drug-Induced Parkinsonism?

What is Drug-Induced Parkinsonism?

The form of Parkinsonism that develops after being treated with particular medications is known as drug-induced Parkinsonism. It is the one of the most common causes of Parkinsonism after Parkinson’s disease. Any drug that which leads to blockage of the action of dopamine or reduces the store of dopamine can cause Parkinsonism. These include drugs that are commonly used for treating schizophrenia; dementia; other drugs used for treatment of high blood pressure; medications for dizziness, nausea and digestive issues; and certain medications used for treatment of angina pectoris, panic attacks, migraine, maniac depression and abnormal heart rhythm.

Characteristic of Drug-Induced Parkinsonism

Drug-induced Parkinsonism affects both side of the body in a symmetrical manner. It is less likely to be associated with tremor; however in certain cases it is the symptoms are seen asymmetrically associated with a tremor. The earliest features include akinesia with loss of arm. Other common signs include Bradykinesia which cause loss of facial expression, slow movement and speech issues.

Which Drugs Can Cause Parkinsonism?

Typical antipsychotic (neuroleptics), are the most common causative agents of drug-induced parkinsonism. It has been seen that certain atypical antipsychotics, which are thought to be free from extrapyramidal symptoms, can also induce Parkinsonism. Besides the gastrointestinal (GI) motility drugs, antipsychotics, antiepileptic drugs, and calcium channel blockers (CCBs) can lead to drug-induced Parkinsonism.

The most common drugs that cause Parkinsonism are listed below:

  • Antimetics
    • Droperidol
    • Metoclopromide
    • Procholroperazine
    • Promethazine
  • Antiepileptics
    • Valproate
  • Cardiovascular Agents
    • Alpha-Methyldopa
    • Reserpine
  • Psycotropic Drugs
    • Amoxapine
    • Neuroleptics
    • Haloperidol
    • Molindone
    • Olanzapine (high dosages)
    • Phenothiazines (e.g., Chlorpromazine, Fluphenazine, Mesoridazine, Perphenazine, Thiordiazine, Trifluoperazine)
    • Risperidone (high dosage)
    • Thioxanthenes
  • Vestibular Sedatives
    • Cinnarizine and Flunarizine
  • Miscellaneous
    • Pimozide
    • Tetrabenazine.

Epidemiology of Drug-Induced Parkinsonism

A population-based study and a community based survey revealed that drug-induced Parkinsonism has a prevalence rate of 2.7%. It has been seen that 7 to 10% of Parkinsonism is caused by drugs. Age is a very important risk factor for drug-induced Parkinsonism, as the dopamine storage and nigral cells deplete with increased age. It has been noticed that this condition is more common among females than in male, as oestrogen supresses the expression of dopamine receptors. Genetic make-up also plays a major role in development of drug-induced Parkinsonism.

How to Differentiate Between Drug Induced Parkinsonism and Parkinsonism Disease?

Drug-induced Parkinsonism can mimic features of Parkinsonism disease and other parkinsonian syndromes. However, there are certain clinical features that help in differentiating drug-induced Parkinsonism from Parkinsonism disease. Drug-induced Parkinsonism has a sudden and acute onset of symptoms which can be directly correlated with introduction of a new drug in the system. Drug related Parkinsonism presents itself clinically within a few days to 3 months after starting a new drug. Parkinson’s disease is usually characterized by asymmetrical signs and symptoms, even at advanced stages. Drug-induced Parkinsonism usually presents itself symmetrically. Freezing, which is more common in Parkinson’s disease, is a rare occurrence in drug-induced Parkinsonism. Incidence of rest tremor is more evident in drug-induced Parkinsonism than in Parkinson’s disease. Studies have also known that drug-induced Parkinsonism is more common in females, whereas Parkinson’s disease is more common in males. Drug-induced Parkinsonism responds to anticholinergic drugs, and Parkinson’s disease responds to Levadopa.

Diagnosis of Drug-induced Parkinsonism

Firstly, it is important to obtain a patient’s detailed medication history. It is also important to note the dosage and the rate of dose escalation been done recently. Other potential risk factors include history of dementia, HIV infection, increased age, female gender and familial Parkinson’s disease. Dopamine transporter imaging can play a vital role in detection of drug-induced Parkinsonism.

Treatment of Drug-induced Parkinsonism

Drug-induced Parkinsonism is a reversible process. Treatment of drug-induced Parkinsonism involves careful identifications of the causative drug followed by withdrawal of the offending medication. In most of the cases, the symptoms subside within a week. In a small number of cases, the symptoms persist for a year or even more. In severe cases, one can consider treatment with anti-cholinergic medications or Amantadine. Periodic evaluation and re-assessment of symptoms should be carried out by medical professionals even after discontinuing the causative agent.

Preventive measures include awareness of the conditions and associated symptoms, avoidance of the unnecessary prescribed medications and, if needed, one should prescribe lowest dose of causative drugs and avoid maintenance of these drugs for prolonged periods of time.


Drug-induced Parkinsonism is the common cause of Parkinsonism and it is very often unrecognized or misdiagnosed as Parkinson’s disease. The symptoms can limit functionalities and can last for prolonged periods of time even after discontinuing the causative drug. Besides identifications of the offending drug, Dopamine Transporter (DaT) imaging may help in accurate diagnosis of drug-induced Parkinsonism and it may also help in identification of the clinical characteristics and estimating the prognosis of the condition.

Written, Edited or Reviewed By:


Last Modified On: September 21, 2016

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Symptom Checker

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Chakra's and Aura's

Yoga Information Center

Find Pain Physician

Subscribe to ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2016 ePainAssist, All rights reserved. Protection Status